Dear Dr. Heller,
I am a 25-year-old male. I have a 3-part diagnosis. ADHD, Obsessive-Compulsive Disorder, and GAD. I am now on 50mg. Zoloft a day, and just today started Ritalin for my ADHD (just 10mg. a day). I also take a .25mg. Xanax before bed to sleep well and slow any racing thoughts.
Would the fact that the Xanax is the only thing that slows my thought process suggest that possibly my anxiety is seizure oriented after all? I know that they can use Klonopin and Xanax to prevent seizures. Or, would you think that the Zoloft is causing my mind to race out of control and my GAD is being completely undertreated? It seems like this to me. Finally, would something like Neurontin be a good suggestion to my doctor as a treatment for GAD?
Any response would be greatly appreciated. Thank you.
The cognitive GAD (persistent worry, mind always going) is a genetic trait that was of enormous help to our ancestors tens of thousands of years ago. These individuals were sensational cave guarders.
The GAD appears to involve an overactive serotonin 1-A receptor. This causes an imbalance with the OCD, which likely involves low serotonin. This high/low imbalance is likely causing you problems. SSRI medications like Zoloft increase all the serotonins, stimulating the already overactive 1-A receptor and worsening the anxiety. Xanax and Klonopin, like all Valium like benzodiazepines, reduce anxiety. It’s unlikely that it’s a seizure in your case. Neurontin is highly unlikely to help. Ritalin will likely make the GAD worse.
BuSpar is the best medication for the GAD, and lowers that receptor so SSRI and psychostimulant medications can be taken without worsening the GAD.
Patient Sign In
Ask the Doctor
Dr. Heller will regularly answer questions regarding the Borderline Personality Disorder and other biological causes of unhappiness. Please search, look at the FAQ and the archives PRIOR to submitting a question.
Unfortunately, Dr. Heller is not able to answer every question, but will answer questions that can be helpful to many readers. Please be concise. Long questions cannot be answered.
Please email your question to Dr. Heller at: BUaskDoc@Yahoo.com